Report Compiles Data on Diabetic Ketoacidosis With SGLT2 Inhibitors

March 30, 2017

While rare, diabetic ketoacidosis occurs overwhelmingly in patients taking SGLT2 inhibitors with type 2 diabetes, according to the analysis from 3 North Carolina medical schools.

A data analysis in Diabetes Care finds that diabetic ketoacidosis (DKA) in patients taking sodium glucose co-transporter-2 (SGLT2) inhibitors occurs most often among patients taking the drug for type 2 diabetes (T2D), the condition for which they are FDA approved.

The report, using data from Wake Forest School of Medicine, the University of North Carolina School of Medicine, and Duke University School of Medicine, tries to shed light on which patients are at risk for DKA while taking the drugs, which have quickly become one of the most prescribed second-line therapies for T2D.

DKA occurs when the body produces high levels of blood acids called ketones. When the body lacks enough insulin, it begins to break down fat as fuel, causing ketones to build up in the blood. SGLT2 inhibitors work by causing the body to excrete excess glucose in the urine.

SGLT2 inhibitors are also being studied in patients with type 1 diabetes (T1D), and the researchers state that some of the early reports of DKA occurred in off-label usage with this population. But the vast majority of cases, though rare, occur in patients with T2D. The analysis of the 3 North Carolina medical schools found this to be true in 74% of the cases in its records.

In June, the FDA strengthened an earlier warning about the risk of DKA for the drug class.

This new analysis found 39 cases of DKA among 11,197 people with prescriptions for SGLT2 inhibitors. Of these, 26 patients had glucose ≤300 mg/dL, with a mean glucose of 266 mg/dL. Symptoms reported included nausea and vomiting (49%), although researchers said “it is unclear if that was a cause, contributor, or consequence of the DKA.” Also, 67% of the patients had some other obvious event such as surgery, an insulin dose reduction, or weight loss.

The researchers state that recognizing DKA symptoms in the population taking the medications can be challenging. “We would recommend a high index of suspicion for DKA in patients taking SGLT2 inhibitors with unexplained malaise or gastrointestinal symptoms and recommend measuring urine or plasma ketones in that setting,” they wrote.

While DKA among those taking the drugs remains “unusual,” they wrote, doctors should teach patients what symptoms to look for and warn them of the type of events that could bring on the condition.

Reference

Misaghian-Xanthos N, Shariff AI, Mekala K, et al. Sodium-glucose cotransporter 2 inhibitors and diabetic ketoacidosis: a case series from three academic institutions [published online March 28, 2017]. Diabetes Care. 2017. https://doi.org/10.2337/dc16-2591.